Many over-the-counter medications are just as dangerous as prescription medications. In fact, over-the-counter medications can pose more inherent risk to the average user simply because they have not had a physician or pharmacist explain how to take the medication appropriately and fully inform them of the dangers of adverse over-the-counter drug reactions.
Adverse reactions to over-the-counter medications are not infrequent occurrences. Many individuals mistakenly believe that a medication that is available with out a prescription is safer than those drugs that require a prescription. However, this is a false belief. Over-the-counter medicines have numerous potential side effects and adverse reactions.
A significant difference between over-the-counter medications and drugs available only by prescription is that most of the drugs available on marketplace shelves are indicated for self-limited conditions only. Self-limited conditions are illnesses that will resolve with time, whether they are treated with medication or not. For example, Zyrtec for the runny nose and itchy eyes of seasonal allergies, Pepcid for the heartburn that occurs after spicy or fatty meals, or Aspirin for the headache that results from staring at a computer screen for 6 hours.
Other over-the-counter drugs are accessible to all consumers in this way because they are not indicated for any medical condition. In other words, they are not allowed to indicate on the label that they treat any specific medical problem. Most nutritional supplements, herbs, vitamins and minerals fall under this category. These items are allowed to suggest that they affect biological processes, but are not FDA-approved to treat illness.
It is true that medications with a very narrow therapeutic index are not sold as over-the-counter drugs. A therapeutic index is an indicator of how close a medication is to causing toxicity in a person when it is used at it’s identified therapeutic dose. A narrow therapeutic index means that a medication is very close to its toxic dosage when used at the recommended dose for treating the indicated condition.
Though none of the over-the-counter medications have a therapeutic index as narrow as some of the more toxic prescription drugs, there are some over-the-counter medications, vitamins, minerals, and herbs that are significantly poisonous when taken in amounts larger than those recommended.
Acetaminophen over-dose can cause liver failure and result in death. Iron overdose can cause significant gastrointestinal toxicity as well as other systemic affects. There are cases in which individuals, even children, have died from over-the-counter iron toxicity. Vitamin A can be poisonous in large amounts. Vitamin C and Magnesium can cause profuse diarrhea.
Parents should be particularly concerned about adverse reactions to over-the-counter drugs in children. For example, Aspirin given to children during febrile viral illnesses can cause Reye’s disease. Benadryl can cause diphenhydramine toxicity syndrome in children. Kids given Nyquil can have heart palpitations and insomnia.
The list of possible adverse reactions to over-the-counter drugs is as extensive as those adverse reactions that occur to prescription medications. However, the danger of adverse over-the-counter drug reactions is distinctive in that patients have not been personally informed of the risks and, therefore, may not be as quick to seek medical care when serious adverse reactions do occur.